Alert archive / Oregon / Special Weather Statements in 2021

Special Weather Statement, NWS Medford, OR

June 22, 2021Jackson County, Oregon

NWS Medford, OR issued this special weather statement at Jun 22, 2021, 4:13 PM PDT for Jackson County, Oregon. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 4:13 PM PDT (23:13 UTC)
Expired
Jun 22, 2021, 5:00 PM PDT
In force
47 min
Issued by
NWS Medford, OR

County Jackson County, OR

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS86 KMFR 222313
SPSMFR

Special Weather Statement
National Weather Service Medford OR
413 PM PDT Tue Jun 22 2021
 
ORZ026-028-230000-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
413 PM PDT Tue Jun 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN KLAMATH COUNTIES UNTIL 500 PM PDT...

At 408 PM PDT, GOES-17 Satellite is tracking a strong thunderstorm 
near 5 miles SW of Fish Lake, or 1 mile north of Howard Prairie, 
moving north at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butte Falls, Great Meadow Snow Park, Howard Prairie, Pederson Snow
Park, Fourmile Lake Campground, Summit Snowpark, Fish Lake, Howard
Prairie Recreation Area, Fish Lake Snow Park, Willow Lake, Mount
Mcloughlin Trailhead, Highway 140 Near Lake Of The Woods and Buck
Prairie Nordic Trails.

This includes Lake of the Woods Highway 140 in Oregon between mile
markers 12 and 38, and near mile marker 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Fish Lake, Willow Lake, or Hyatt Lake, get out of the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4216 12228 4218 12259 4257 12269 4253 12213
TIME...MOT...LOC 2308Z 192DEG 12KT 4233 12238 

$$

MCB/AV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:20 PM PDT, 53 minutes earlier.

Area forecast discussion, Jun 22, 3:20 PM PDT, 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
320 PM PDT Tue Jun 22 2021

The Fire Weather section has been updated...

.DISCUSSION...

A band of agitated cumulus continues to build across the region
with some inter cloud lightning flashes as of this afternoon.
We're expecting thunderstorms to form by this afternoon and
continue into this evening. 0-6 km bulk shear is around 20 to 25
knots west of the Cascades and up to 40 to 50 knots farther east
of the Cascades. With the higher shear environment east of the
Cascades, some stronger storms are definitely possible in Lake and
Klamath counties. In addition, the Storm Prediction Center(SPC)
put us in a marginal risk of severe storms for this afternoon and
evening east of the Cascades. The main thunderstorm threat will be
strong gusty winds with cloud to ground lightning flashes. We're
not expecting nocturnal thunderstorms tonight as model guidance is
expecting storms to diminish by late this evening.

By Wednesday, we're expecting more storm activity around northern
California into parts of Oregon as an upper level low stays off
the California coastline. The SPC high resolution ensemble
forecast system has 50% of it's members showing thunderstorm
activity in the Marble mountains and Siskiyou Mountains in
western Siskiyou and Jackson County Wednesday evening. Combined
with a high probability of thunder, we decided to insert more
scattered thunderstorm wording into the forecast in western
Siskiyou County. In addition, storms are expected to form north of
the California Oregon border, but we're expecting them to be more
on the isolated side.

On Thursday, most of the thunderstorm activity will remain in
northern California as the upper level low drifts a little farther
south. Models are pretty confident in this change and almost all
of our Oregon zones should avoid lightning activity on Thursday.
The storm movement will also be east to west, which is a little
unusually for a thunderstorm event around here.

Aside from thunderstorms, some potentially record breaking heat
is the main headline for our forecast area for this upcoming
weekend. A lot of the probabilistic forecast data is pointing to
a high heat risk event. The 50th percentile on the national blend of
models(NBM) is showing temperatures in the mid 100's next weekend
with the 10th percentile showing Medford's highs in the lower
100's. Therefore, we have high confidence (60-80%) that we'll see
a high heat risk event from Friday to Monday. Sunday is the day
of highest concern as it's forecast to be the warmest. In fact,
we're expecting extreme heat risk Sunday in Medford given the
latest forecast of 109 for a high and 70 degrees for a low. It's
also worth noting that there is uncertainty with regards to the
exact temperatures as standard deviation in the high temperature
forecast is around 4 to 5 degrees. However, even with the
uncertainty in the exact temperatures, we have high confidence
this weekend will be a high heat risk event.

-Smith

&&

.AVIATION...For the 22/18Z TAF Cycle...IFR/LIFR conditions in marine
stratus persist along the coast and in the Coquille. Stratus will
burn back to the beaches over the next hour or so, but will likely
not clear all together through the TAF period. Expect a farther
inland push of the marine stratus tonight, affecting similar areas
as this morning as well as much of the Umpqua Basin, including KRBG.

Elsewhere, VFR will prevail through the TAF period. The main concern
today will be isolated to scattered thunderstorms expected this
afternoon and evening. The focus of thunderstorm activity will be
along and east of the I-5 corridor between 21z-03z. Expect gusty and
erratic outflow winds with any thunderstorms along with possible
hail. /BR-y

&&

.MARINE...Updated 130 PM PDT Tuesday, 22 June 2021...Relatively calm
conditions will continue through tonight and much of Wednesday
morning with light to moderate north winds and seas below at or
below 6 ft. North winds begin increasing late Wednesday afternoon,
mainly south of Cape Blanco and seas will begin to steepen.
Conditions should remain below advisory criteria through Wednesday
evening. Then north winds increase Wednesday night into Thursday and
conditions are likely to become hazardous to small craft by Thursday
morning/afternoon as the thermal trough redevelops. The thermal
trough expands northward as strong high pressure aloft develops over
northern Oregon into Washington. This will push the strongest
northerly winds beyond 60 nm from shore by Friday night and
conditions over the weekend will resemble those of today and what's
expected Wednesday. /BR-y

&&

.FIRE WEATHER...Updated 315 PM PDT Tue, 22 Jun 2021...
Showers and thunderstorms are in the process of blossoming as of the
writing of this discussion. The going Red Flag Warning look to be
very much on track. Areas to watch that are of some concern is
additional isolated activity moving into the Modoc form the south,
and how far the northwestern periphery of the activity makes it into
Joesphine and Douglas counties. At this point, the going forecast
looks like the most likely solution. Wind gusts from thunderstorms
west of the Cascades could reach as high 40 mph today, while, from
the Cascades eastward guts to 55 mph are possible. Localized wetting
rainfall will be possible with today's thunderstorms, but most areas
will not see wetting rainfall with the thunderstorms.

Wednesday afternoon and evening thunderstorms will be more isolated,
but a scattered are is possible in the Marble to Siskiyou Mountains
areas. We'll need to keep an eye out for activity rolling out of the
mountains and into the valleys of Jackson and Josephine counties.
Isolated thunderstorms are also likely over the Warner Mountains and
the Oregon Cascades. Storms Wed in the RFW area will be moving 5 to
15 knots with PWATs 0.75"-1.10".

Thursday activity will focus over Norcal, and watches for lightning
may be needed. However, the GFS suggests lesser instability, more
convective debris, and possible rainfall, so confidence is not high
in sufficient lightning coverage for watches or warnings there yet.

Very hot and dry conditions are expected Friday through Monday with
record high temperatures likely. All time records for the month of
June could be broken and we could even threaten all time records if
the higher end of the ensemble guidance were to verify. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...     Excessive Heat Watch from Friday afternoon through Tuesday
     afternoon for ORZ023>031.
     Red Flag Warning until midnight PDT tonight for ORZ621>625.
     Red Flag Warning from 2 PM to 8 PM PDT Wednesday for ORZ621.

CA...Excessive Heat Watch from Friday afternoon through Tuesday
     afternoon for CAZ080>085.
     Red Flag Warning until midnight PDT tonight for
     CAZ280-281-284-285.
     Red Flag Warning from 2 PM to 8 PM PDT Wednesday for CAZ280.

Pacific Coastal Waters...
- Excessive Heat Watch from Friday afternoon through Tuesday
  afternoon for PZZ350-356.

In the hours before

Special weather statement, Jun 22, 4:13 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Medford OR
413 PM PDT Tue Jun 22 2021

ORZ026-028-230000-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
413 PM PDT Tue Jun 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN KLAMATH COUNTIES UNTIL 500 PM PDT...

At 408 PM PDT, GOES-17 Satellite is tracking a strong thunderstorm
near 5 miles SW of Fish Lake, or 1 mile north of Howard Prairie,
moving north at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butte Falls, Great Meadow Snow Park, Howard Prairie, Pederson Snow
Park, Fourmile Lake Campground, Summit Snowpark, Fish Lake, Howard
Prairie Recreation Area, Fish Lake Snow Park, Willow Lake, Mount
Mcloughlin Trailhead, Highway 140 Near Lake Of The Woods and Buck
Prairie Nordic Trails.

This includes Lake of the Woods Highway 140 in Oregon between mile
markers 12 and 38, and near mile marker 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Fish Lake, Willow Lake, or Hyatt Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4216 12228 4218 12259 4257 12269 4253 12213
TIME...MOT...LOC 2308Z 192DEG 12KT 4233 12238

MCB/AV

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:34 PM PDTRed Flag WarningMFRDouglas, Harney, Jackson, Josephine, Klamath, Lake32 hr
Jun 22, 3:12 PM PDTExcessive Heat WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more23 hr

Nearby

Special Weather Statements in Oregon, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.